Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 158, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Oct 30, 2009, 4:25 PM CDT for Fayette County, Walker County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 30, 2009, 4:25 PM CDT (21:25 UTC)
- Expired
- Oct 30, 2009, 4:56 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Walker County, AL
The radar
The Columbus AFB radar (KGWX), 89 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 30, 12:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 302125 TORBMX ALC057-127-302215- /O.NEW.KBMX.TO.W.0158.091030T2125Z-091030T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 425 PM CDT FRI OCT 30 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... CENTRAL WALKER COUNTY IN CENTRAL ALABAMA... THIS INCLUDES THE CITY OF JASPER... EAST CENTRAL FAYETTE COUNTY IN WEST CENTRAL ALABAMA... * UNTIL 515 PM CDT * AT 424 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTHWEST OF OAKMAN...MOVING NORTHEAST AT 30 MPH. * THE TORNADO WILL BE NEAR... OAKMAN BY 435 PM CDT... 6 MILES NORTHWEST OF PARRISH BY 445 PM CDT... JASPER BY 500 PM CDT... THIS INCLUDES... US 78 EXIT NUMBERS 52 THROUGH 65 TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3398 8739 3388 8710 3361 8738 3366 8759 TIME...MOT...LOC 2125Z 211DEG 25KT 3366 8747 $$ 03
2 follow-up statements
000 WWUS54 KBMX 302136 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 436 PM CDT FRI OCT 30 2009 ALC057-302146- /O.CAN.KBMX.TO.W.0158.000000T0000Z-091030T2215Z/ FAYETTE AL- 436 PM CDT FRI OCT 30 2009 ...THE TORNADO WARNING FOR EAST CENTRAL FAYETTE COUNTY IS CANCELLED... A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR WESTERN ALABAMA. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3367 8732 3375 8751 3398 8739 3388 8710 TIME...MOT...LOC 2136Z 215DEG 27KT 3375 8740 $$ ALC127-302215- /O.CON.KBMX.TO.W.0158.000000T0000Z-091030T2215Z/ WALKER AL- 436 PM CDT FRI OCT 30 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR CENTRAL WALKER COUNTY... AT 436 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A TORNADO. THIS TORNADO WAS LOCATED NEAR OAKMAN...OR 10 MILES SOUTHWEST OF JASPER...MOVING NORTHEAST AT 30 MPH. THE TORNADO WILL BE NEAR... 6 MILES NORTHWEST OF PARRISH BY 440 PM CDT... HOLLY GROVE AND 7 MILES SOUTHEAST OF CEDRUM AREA BY 445 PM CDT... JASPER...GAMBLE AND 7 MILES SOUTHEAST OF LUPTON BY 455 PM CDT... MANCHESTER AND WALKER COUNTY AIRPORT BY 500 PM CDT... THIS INCLUDES... US 78 EXIT NUMBERS 52 THROUGH 65 PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR WESTERN ALABAMA. && TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3367 8732 3375 8751 3398 8739 3388 8710 TIME...MOT...LOC 2136Z 215DEG 27KT 3375 8740 $$ 03
000 WWUS54 KBMX 302156 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 456 PM CDT FRI OCT 30 2009 ALC127-302206- /O.CAN.KBMX.TO.W.0158.000000T0000Z-091030T2215Z/ WALKER AL- 456 PM CDT FRI OCT 30 2009 ...THE TORNADO WARNING FOR CENTRAL WALKER COUNTY IS CANCELLED... A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR WESTERN ALABAMA. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3367 8732 3375 8751 3398 8739 3388 8710 TIME...MOT...LOC 2156Z 198DEG 66KT 3393 8732 $$ 03
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 30, 3:16 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Oct 30, 3:16 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 316 PM CDT FRI OCT 30 2009 .DISCUSSION... A STRONG COLD FRONT WILL CONTINUE TO APPROACH THE AREA FROM THE WEST LATER TONIGHT. STILL EXPECTING QUITE A BIT OF RAIN BEHIND THE FRONT. THE THREAT OF SEVERE WEATHER IS EXPECTING TO CONTINUE THROUGH THE EARLY EVENING HOURS MAINLY ALONG THE WEST AND SOUTHWESTERN ZONES. AT THIS TIME...WE ARE NOT EXPECTING FOR THIS THREAT TO CONTINUE MUCH LATER THAN THAT...BUT WE WILL CONTINUE TO MONITOR THE SITUATION AND WE WILL REASSESS EVERYTHING SHORTLY BEFORE THE WATCH EXPIRES. WEATHER WISE...COLD FRONT WILL BE EXITING THE AREA DURING EARLY SATURDAY MORNING. BY SATURDAY EVENING...CONDITIONS WILL BE QUICKLY DRYING OUT AS HIGH PRESSURE BEGINS TO SET IN. EXPECTING DRY CONDITIONS TO PREVAIL THROUGH THE REST OF THE FORECAST PERIOD WITH MUCH COOLER TEMPERATURES IN PLACE. COMPUTER MODELS DO SHOW A RE-ENFORCING COLD FRONT ON TUESDAY. NO PRECIPITATION IS EXPECTED WITH THIS FRONT AS MOISTURE WILL BE VERY LIMITED. 10/ARM && .AVIATION...18Z TAF DISCUSSION. AS OF THE 18Z ISSUANCE...THE APPROACHING COLD FRONT HAD MADE ITS WAY ACROSS THE INTERSTATE 55 CORRIDOR IN CENTRAL MISSISSIPPI. THIS WOULD PUT THE FRONT ON OUR DOORSTEP AROUND 21Z...BUT WILL HAVE TO WATCH AS THERE IS SOME INDIVIDUAL CELL DEVELOPMENT OUT AHEAD OF THE FRONT...THAT WILL CARRY WITH THEM THE CHANCE OF STRONG GUSTY WINDS. ONCE THE FRONT MOVES THROUGH A PARTICULAR AREA...THE THREAT OF STRONG WINDS WILL DIMINISH...BUT RAIN WILL CONTINUE AS POST-FRONTAL SHOWERS ARE EXPECTED THROUGHOUT THE OVERNIGHT HOURS. JUST AHEAD OF THE FRONT...SOME CLEARING HAS BEEN SEEN...BUT MVFR SKIES ARE THE MAIN THING BEING SEEN. ONCE THE FRONT APPROACHES A PARTICULAR AREA...SHOULD SEE A QUICK DROP INTO IFR...AND THEN BACK UP TO MVFR. TS SHOULD BE LIMITED TO TCL...BUT BHM AND EET COULD SEE SOME BEFORE THE SUN GOES DOWN TOO. LOOK FOR SKIES TO REMAIN MVFR THROUGHOUT THE NIGHT...AND THEN CLEARING IS EXPECTED WEST TO EAST BY MID MORNING SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 55 59 38 66 39 / 100 60 10 0 0 ANNISTON 57 63 41 68 41 / 100 70 10 0 0 BIRMINGHAM 54 59 43 66 44 / 100 40 10 0 0 TUSCALOOSA 51 63 44 68 44 / 100 30 0 0 0 CALERA 54 61 46 67 44 / 100 40 10 0 0 AUBURN 58 59 44 67 45 / 80 70 10 0 0 MONTGOMERY 57 64 43 70 43 / 90 50 10 0 0 TROY 61 65 42 69 43 / 70 50 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 07/07/07
Hazardous weather outlook, Oct 30, 12:02 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1202 PM CDT FRI OCT 30 2009 ALZ011>015-017>050-310200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1202 PM CDT FRI OCT 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 9 PM THIS EVENING FOR AREAS WEST OF INTERSTATE 65. THE SEVERE THREAT WILL BE CONFINED MAINLY TO THOSE COUNTIES THAT BORDER THE ALABAMA MISSISSIPPI STATE LINE. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. THE THREAT OF STRONG OF TO SEVERE STORMS WILL INCREASE DURING THE AFTERNOON AS THE AIR MASS CONTINUES WARM AND DESTABILIZE. A LINE OF THUNDERSTORMS ALONG AN APPROACHING COLD FRONT WILL ENTER WEST ALABAMA BY 2 PM...AND MOVE SLOWLY EASTWARD. AHEAD OF THIS FRONT...INDIVIDUAL STORMS WILL DEVELOP AND MOVE RAPIDLY NORTHWARD. THE STORMS OUT AHEAD OF THE MAIN LINE WILL HAVE THE BEST POTENTIAL FOR A BRIEF TORNADO. AFTER 8 PM...THE STORMS WILL LIKELY WEAKEN DUE TO THE LOSS OF DAYTIME HEATING...WITH VERY LITTLE THUNDERSTORM ACTIVITY EXPECTED AFTER 9 PM. IN ADDITION...SUSTAINED WINDS 15 TO 25 MPH WITH HIGHER GUSTS HAS PROMPTED A LAKE WIND ADVISORY TO BE ISSUED FOR TODAY FOR AREAS ALONG AND WEST OF THE INTERSTATE 65 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THIS AFTERNOON AND THROUGH EVENING HOURS ALONG AND WEST OF INTERSTATE 65.
In the hours before
Special weather statement, Oct 30, 1:28 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 128 PM CDT FRI OCT 30 2009 ALZ022-301915- PICKENS- 128 PM CDT FRI OCT 30 2009 ...SIGNIFICANT WEATHER ALERT FOR PICKENS COUNTY UNTIL 215 PM CDT... AT 124 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM ON THE ALABAMA MISSISSIPPI STATE LINE JUST TO THE NORTHWEST OF MEMPHIS...NEAR PICKENSVILLE...MOVING NORTHEAST AT 35 MPH. PEOPLE IN NORTHWESTERN PICKENS COUNTY...INCLUDING THE CITIES OF PICKENSVILLE AND ETHELSVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 61
Local storm report, Oct 30, 4:00 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT FRI OCT 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FUNNEL CLOUD 2 N ELDRIDGE 33.95N 87.62W
10/30/2009 WALKER AL LAW ENFORCEMENT
MULTIPLE REPORTS OF A FUNNEL CLOUD ALONG HWY 78 NEAR EXIT
39.
&&
GOLDENSpecial weather statement, Oct 30, 4:00 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 400 PM CDT FRI OCT 30 2009 ALZ011-012-302200- LAMAR-MARION- 400 PM CDT FRI OCT 30 2009 ...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 500 PM CDT... AT 359 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF TREMONT TO 5 MILES NORTH OF BEDFORD...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF RED BAY TO 6 MILES WEST OF SULLIGENT...MOVING EAST AT 15 MPH. THE INDIVIDUAL STORMS CELLS ARE MOVING TO THE NORTHEAST...BUT THE OVERALL LINE IS MOVING TO THE EAST. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN MARION AND NORTHERN LAMAR COUNTIES...INCLUDING THE CITIES OF BEDFORD...DETROIT...SULLIGENT...VERNON...LAMAR COUNTY AIRPORT... CREWS...WESTON...BEAVERTON...HAMILTON AND BLOOMING GROVE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 61
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 3:41 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 27 hr |
| Oct 30, 1:44 PM CDT | Tornado Warning | BMX | Pickens | 26 min |
| Oct 30, 1:46 PM CDT | Tornado Warning | BMX | Pickens | 29 min |
| Oct 30, 4:02 PM CDT | Tornado Warning | BMX | Lamar, Pickens | 28 min |
| Oct 30, 4:07 PM CDT | Tornado Warning | BMX | Pickens, Sumter | 38 min |
| Oct 30, 4:24 PM CDT | Tornado Warning | BMX | Fayette, Lamar | 36 min |
| Oct 30, 4:29 PM CDT | Tornado Warning | BMX | Pickens | 46 min |
| Oct 30, 4:38 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Pickens | 37 min |
| Oct 30, 4:41 PM CDT | Tornado Warning | BMX | Pickens | 34 min |
| Oct 30, 4:45 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Marion | 45 min |
| Oct 30, 4:57 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Marion | 48 min |
| Oct 30, 5:06 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Pickens | 39 min |
| Oct 30, 5:10 PM CDT | Tornado Warning | BMX | Marion, Winston | 35 min |
| Oct 30, 5:34 PM CDT | Tornado Warning | BMX | Marion, Walker, Winston | 41 min |
| Oct 30, 5:37 PM CDT | Tornado Warning | BMX | Fayette, Marion, Walker | 23 min |
| Oct 30, 5:55 PM CDT | Tornado Warning | BMX | Fayette, Walker, Winston | 50 min |
| Oct 30, 6:07 PM CDT | Tornado Warning | BMX | Winston | 19 min |
| Oct 30, 6:52 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 23 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.